Nebraska, 2013

High Wind in Nebraska, May 20, 2013

May 20, 2013 · NWS CYS · 3 events in 2 counties and zones

High pressure behind a cold front increased the pressure gradient over western Nebraska. Wind gusts of 50 to 60 mph were common during the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High pressure behind a cold front increased the pressure gradient over western Nebraska. Wind gusts of 50 to 60 mph were common during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 8:27 AM MST, 7 minutes earlier.

Area forecast discussion, May 20, 8:27 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
927 AM MDT MON MAY 20 2013

.UPDATE...
ISSUED AT 918 AM MDT MON MAY 20 2013

FORECAST LOOKS TO BE IN GOOD SHAPE THIS MORNING. NOT EXPECTING ANY
UPDATES AT THIS TIME. WIND ADVISORY IS WORKING OUT WITH MANY
SITES IN THE NEBRASKA PANHANDLE SUSTAINED AROUND 30 MPH AND
GUSTING OVER 40 MPH. THIS WILL BE THE CASE THROUGH THE AFTERNOON
WITH WINDS BACKING DOWN THIS EVENING. GUSTY WINDS WILL ALSO BE
FOUND ACROSS MUCH OF SOUTHEAST WYOMING.

SNOW ADVISORY FOR THE SNOWY AND SIERRA MADRE RANGES MARGINAL BUT
BEING A LATE SEASON EVENT WILL LET IT RIDE AT LEAST A FEW MORE
HOURS. SNOW SHOULD REALLY SHUT DOWN THIS AFTERNOON AS DRIER AIR
WORKS INTO THE WESTERN CWA.

&&

.SHORT TERM...(TODAY THU AND TONIGHT)
ISSUED AT 411 AM MDT MON MAY 20 2013

THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST PACKAGE IS THE
TIMING OF WHEN THE PRECIPITATION BANDS WILL MOVE THROUGH THE AREA
TODAY AND TONIGHT.

TODAY:
LATEST WATER VAPOR LOOP WAS SHOWING A PIECE OF ENERGY ROTATING
AROUND THE UPPER LEVEL LOW AND STARTING TO MOVE TOWARDS THE NORTHERN
HALF OF THE FORECAST AREA. LATEST OBSERVATIONS WERE SHOWING GOOD
PRESSURE FALLS TAKING PLACE ACROSS WESTERN SOUTH DAKOTA WITH THE
RADAR RETURNS INCREASING ACROSS EXTREME NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN
SHOWING THIS BAND OF PRECIPITATION SHIFTING SOUTH THROUGH THE
FORECAST AREA THROUGH THE MORNING AND REACHING AREAS NEAR THE CO/WY
AND CO/NE BORDER AROUND MIDDAY. BEHIND THIS BAND OF PRECIPITATION...WE
MAY SEE A BREAK FOR A FEW HOURS. HOWEVER...THE MOUNTAINS/RIDGE TOPS
MAY ALSO INDUCE SOME AFTERNOON CONVECTION WHICH MAY AFFECT PORTIONS
OF THE AREA. IN ADDITION...WE ARE EXPECTING GOOD MIXING TO TAKE
PLACE TODAY ESPECIALLY IN THE PRECIPITATION FREE AREAS. AT THIS
POINT...IT APPEARS LIKE AREAS EAST OF THE LARAMIE RANGE WILL MOST
LIKELY EXPERIENCE THE STRONGER WIND SPEEDS WITH SUSTAINED VALUES OF
25 TO 30 MPH WITH HIGHER GUSTS TO 45 MPH POSSIBLE. THEREFORE...THE
WIND ADVISORY LOOKS TO BE A GOOD CALL FOR THE NEBRASKA PANHANDLE.

TONIGHT:
NOT COMPLETELY CONFIDENT ON HOW THINGS WILL PAN OUT. THE MODELS ARE
REALLY NOT SHOWING ANY DISTINCT DISTURBANCES MOVING THROUGH EASTERN
WYOMING. HOWEVER...THERE IS SOME INDICATION THAT A PIECE OF ENERGY
MAY TRY TO PIVOT THROUGH THE NEBRASKA PANHANDLE. THIS WILL BE A
TOUGH CALL ON WHO WILL RECEIVE THE MAJORITY OF THE PRECIPITATION. AT
THIS JUNCTURE...WE WOULD VENTURE TO SAY THE NORTHERN NEBRASKA
PANHANDLE WILL SEE THE MAJORITY OF THE RAINFALL. HOWEVER...IF THERE
IS ENOUGH UPPER LEVEL DIFFLUENCE SOUTHEAST WYOMING MAY SEE A DECENT
CHANCE OF MORE RAINFALL. WE WILL PLAY THE CONSERVATIVE ROUTE FOR NOW
WITH PRECIPITATION CHANCES BEYOND 00Z. SNOW CHANCES WILL ALSO
PERSIST OVER THE MOUNTAINS WITH TOTAL SNOW ACCUMULATION POSSIBLY
REACHING THE 4-7 INCH RANGE BEFORE DIMINISHING LATE.

TUESDAY:
THE MODELS ARE STILL SHOWING GOOD EVIDENCE OF THE UPPER LEVEL RIDGE
BUILDING INTO THE AREA WHICH WILL ALLOW FOR GRADUAL CLEARING FROM
WEST TO EAST. THE MODELS ARE ALSO PICKING UP ON A WEAK UPPER LEVEL
WAVE MOVING THROUGH THE RIDGE TUESDAY MORNING. NOT COMPLETELY SURE
THAT THIS FEATURE WILL PAN OUT SINCE THE LATEST WATER VAPOR LOOP IS
CURRENTLY SHOWING THIS WAVE LIFTING RAPIDLY NORTHEAST WHICH SHOULD
CAUSE IT TO SHEAR OUT FAIRLY RAPIDLY. WE DID KEEP A SMALL CHANCE OF
SHOWERS IN THE WESTERN HALF OF THE FORECAST AREA DURING THE MORNING
HOURS...BUT MOST OF THE ACTIVITY SHOULD BEGIN TO DISSIPATE BY
MIDDAY. THE MAJORITY OF THE AREA SHOULD SEE SOME SUNSHINE EXCEPT FOR
THE EXTREME NORTHEAST PART OF THE FORECAST AREA WHERE THE TAIL END
OF THE CYCLONIC FLOW FROM THE CLOSED LOW WILL STILL AFFECT THAT
REGION.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 411 AM MDT MON MAY 20 2013

THE MODELS CONTINUE TO ADVERTISE STRENGTHENING SOUTHWESTERLY FLOW
ALOFT AND INCREASING LLVL MOISTURE ADVECTION ON WEDNESDAY AND
THURSDAY.  SOUTHEASTERLY SFC WINDS ACROSS THE PLAINS WILL BEGIN TO
TRANSPORT THE HIGHER DEWPOINTS TO AREAS ALONG AND EAST OF THE
LARAMIE RANGE BY WEDNESDAY AFTN.  THIS TRANSLATES INTO WEAK
INSTABILITY WITH THE GFS AND NAM SHOWING LI VALUES OF -1C TO -2C
OVER THE PLAINS OF SOUTHEAST WY.  PRECIP CHANCES LOOK BETTER ON
THURSDAY AFTN AS A SHORTWAVE EJECTS NORTHWARD ON THE EASTERN SIDE OF
THE PACIFIC NORTHWEST UPPER LOW.  THIS SHORTWAVE WILL INTERACT WITH
BETTER SFC INSTABILITY AND DEEP LAYER SHEAR OF 40 KTS SUGGESTS SOME
POTENTIAL FOR STRONG TO MARGINALLY SEVERE STORMS.  STRATUS
DEVELOPMENT OVER THE PLAINS LOOKS POSSIBLE ON THURSDAY NIGHT WITH
THE MOIST SE UPSLOPE.

APPEARS THAT THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
TSTMS EACH AFTN ALONG AND EAST OF THE LARAMIE RANGE FROM FRIDAY INTO
THE WEEKEND AS THE UPPER LEVEL TROUGH IS LOCATED ALONG THE WEST
COAST.  HARD TO PINPOINT AN AFTERNOON THAT WILL HAVE GREATER
COVERAGE OF STORMS AT THIS POINT.  THE GFS HAS THE SFC TROUGH ALONG
THE WY-NE BORDER ON SATURDAY AND SUNDAY...WHICH WOULD KEEP THE BEST
MOISTURE AND INSTABILITY OVER THE PANHANDLE.  THE ECMWF PULLS THE
HIGH DEWPOINTS FURTHER WEST ALONG THE FRONT RANGE.  NEEDLESS TO
SAY...THE SHORTWAVES EJECTING ACROSS THE CWA WILL PLAY A BIG FACTOR
IN THE SFC PRESSURE FIELD AND RESULTANT MOISTURE ADVECTION.  WITH
MODERATE SOUTHWESTERLY FLOW AND GOOD INSTABILITY...THE POTENTIAL
WILL LIKELY EXIST FOR SOME STRONG TO SEVERE STORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 551 AM MDT MON MAY 20 2013

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS AND
HOW GUSTY WIND SPEEDS WILL BE.

LATEST RADAR LOOP WAS SHOWING SCATTERED LIGHT RAIN SHOWERS STILL
LINGERING ACROSS RWL WITH ANOTHER BATCH OF SHOWERS MOVING INTO THE
NORTHERN NEBRASKA PANHANDLE. THE SHOWERS ACROSS THE NORTHERN
PANHANDLE ARE ASSOCIATED WITH A PIECE OF SHORTWAVE ENERGY MOVING
THROUGH WESTERN SOUTH DAKOTA. THIS BAND OF SHOWERS SHOULD CONTINUE
TO PUSH SOUTH THROUGH THE COURSE OF DAY AND BRING RAIN TO ALL OF
THE PANHANDLE SITES BY MIDDAY. CYS AND LAR SHOULD ALSO SEE THIS
BAND OF SHOWERS BY AROUND 18Z. CEILINGS SHOULD DROP INTO THE MVFR
CATEGORY ONCE THIS BAND OF SHOWERS MOVES THROUGH...BUT THE
CEILINGS SHOULD GENERALLY STAY IN THE VFR CATEGORY UNTIL THEN. THE
EXCEPTION WILL BE IN RWL WHERE THEY ARE STARTING OUT IN THE IFR
CATEGORY...BUT SHOULD IMPROVE TO MVFR BY 15Z.

NORTHWEST WINDS WILL BE ON THE INCREASE ACROSS THE AREA THIS
MORNING DUE TO STRONG HIGH PRESSURE BUILDING INTO CENTRAL WYOMING
WHILE LOW PRESSURE KEEPS ITS GRIP OVER THE NORTHERN PLAINS. THIS
WILL PUT MOST OF THE AREA IN A SQUEEZE PLAY SITUATION WHICH WILL
CAUSE WIND SPEEDS TO INCREASE TO 25 TO 30KTS WITH SOME GUSTS TO
40KTS BY MID MORNING.

&&

.FIRE WEATHER...
ISSUED AT 411 AM MDT MON MAY 20 2013

GUSTY NORTHWEST WINDS WILL BE IN PLACE TODAY WHICH MAY AFFECT THE
MORGAN CREEK PRESCRIBED BURN AREA. HOWEVER...BENEFICIAL RAINFALL
SHOULD TEND TO SUPPRESS ANY FIRE CONCERNS TODAY. THE BENEFICIAL
RAINFALL TODAY THROUGH TONIGHT SHOULD ALSO KEEP THE MAJORITY OF THE
AREA IN GREENUP AND POSSIBLY INCREASE THE GREEN UP POTENTIAL IN THE
PANHANDLE. AFTER A BRIEF DRYING OUT PERIOD ON WEDNESDAY...HIGHER
DEWPOINTS (50+) WILL RETURN TO AREAS EAST OF THE LARAMIE RANGE ON
THURSDAY AND KEEP CONDITIONS MOIST THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR WYZ112-
     114.

NE...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...LIEBL
SHORT TERM...REC
LONG TERM...FINCH
AVIATION...REC
FIRE WEATHER...REC
Hazardous weather outlook, May 20, 3:53 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
453 AM MDT MON MAY 20 2013

WYZ101>119-211100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
453 AM MDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE ACROSS THE SNOWY AND SIERRA MADRE RANGES
TODAY. THE BULK OF THE SNOW ACCUMULATION WILL OCCUR ABOVE 8000FT
WITH SNOWFALL ACCUMULATIONS OF 4 TO 7 INCHES POSSIBLE BY THE END
OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
BEGINNING WEDNESDAY AND CONTINUING THROUGH THE WEEKEND. SOME OF
THE STORMS MAY BECOME STRONG OR SEVERE ON THURSDAY OR FRIDAY. STAY
TUNED TO LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-211100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
453 AM MDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED TODAY WITH
SOME GUSTS OF 45 TO 50 MPH POSSIBLE. SEE THE LATEST WIND ADVISORY
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
BEGINNING WEDNESDAY AND CONTINUING THROUGH THE WEEKEND. SOME OF
THE STORMS MAY BECOME STRONG OR SEVERE ON THURSDAY OR FRIDAY. STAY
TUNED TO LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
May 20, 8:34 AM MST to 9:34 AM MST
Where
Scotts Bluff forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The RAWS sensor at Scottsbluff measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 20/0834 MST.

High Wind, Scotts Bluff

When
May 20, 12:34 PM MST
Where
Scotts Bluff forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The RAWS sensor at Scottsbluff measured a wind gust of 66 mph.

High Wind, Cheyenne

When
May 20, 1:53 PM MST
Where
Cheyenne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

The wind sensor at the Sidney Airport measured a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443701, 443702, 443700.